Plaquenil and Severe Ankle Pain

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Nautical35
New Member


Date Joined May 2011
Total Posts : 2
   Posted 5/4/2011 12:27 PM (GMT -6)   
Hello,
 
I need some guidance, I have tested positive on the ANA's for Lupus last year.
 
I had gone into a Rheum who tested me and put me immediately on Plaquenil.
 
My symptoms became worse, sores in mouth, rash on chest, stomach issues, hair falling out and for some reason severe ankle pain.
 
None of these symptoms were present prior.
 
I stopped taking it Oct. of 2010. And four months later ended up having a large mass on my carotid artery in my neck. When I went to see my Rheum I was told it was b/c the plaquenol was out of system and it caused it.
 
So I went back on it in Feb. 2011. On March 17th, I was admitted to the hospital with severe abdominal cramping, which turned out to be sepsis, I was there for three days.
 
Now, from taking the drug since Feb. I have severe....severe...ankle pain, it is the top of my ankle, it throbs all day and all night, making it difficult to sleep and walk. Hot to the touch, swollen.
 
I went into my Rheum two days ago, and the solution was to progress my treatment with the usage of Methotrexate.
 
Which scares me. Is it possible that all of the bad things that have happened to me stemmed from the Plaquinol? Again, never had ankle pain before the usage of plaquinol and the doctor wants me to start the Metho treatment on Monday.
 
Has anyone else had anything like this? I can't be the only one. I addressed these concerns with my Rheum and her solution was to add on the Methro. Something tells me the solution is to just stop the plaquinol, however, it appears when it gets out of my system I am prone to the affects of swelling of my glands.
 
Any help, would just be great.

Lynnwood
Forum Moderator


Date Joined May 2005
Total Posts : 5407
   Posted 5/4/2011 3:02 PM (GMT -6)   
For some people, lots of symptoms occur before diagnosis. For others, like you, symptoms seen to increase occur after diagnosis.

I would suspect that your Lupus has been in a bit of a flare, that is, more active, and that is why you are having more symptoms, and that Plaquenil has nothing to do with the flare.

When your Lupus is active and flaring like this, treatment with Medrol or other steroids like Prednisone, are the usual and customary treatments. (I'm assuming a typo on your part, Methro is the non-drinkable type of alcohol.)

I would suggest following your doctors guidance - you have a rheumy, they are the professionals and sometimes we need to follow their advice and let them do their jobs.

Unfortunately, Lupus is a disease where Drs have to do trial-and-error treatments for each individual case as it can present so differently person-to-person. When we don't do as they've directed, we mess up their trials, and then it takes longer to get the symptoms under control. That includes taking meds as directed and making appointments as they suggest....even if your instinct says stop Plaquenil, has your instinct been medically trained?

Hope you feel better soon, [and yes, I've had that kind of ankle pain ;) ]
Lynnwood, Lupus & Sjogren's Moderator
DIAGNOSING-LUPUS & LUPUS-RESOURCES
"Life is far too important to be taken seriously" - Oscar Wilde

Nautical35
New Member


Date Joined May 2011
Total Posts : 2
   Posted 5/4/2011 9:16 PM (GMT -6)   
shakehead  want to follow the suggestion of my Rheum, and I did mean to type Methotrexate, I apologize for my mistype. I'm new to all of this and it is very frustrating.
 
Can you please share how you were able to get rid of the ankle pain, it is so dire, it is keeping me up at night and it hurts for me to walk.
 
I am worried, as I never had this prior, in fact...before I took plaq I never had such a severe pain as what I have now for I am not mobile.
 
My red blood cell count is very low and I qualify for the number of symptoms needed for Lupus.
 
I am pale and fair, I don't do well with drugs.
 
I'm worried I am making my flare worse with Plaq and now I'm even more worried about starting the Methotrexate. Is this typical, will I get better over time?
 
Or am I signing up for a lifetime of medication and pain?
 
My older sister has RA, she has it very bad. She told me when she took Methotrexate for the first time, she basically was not able to move for five hours. That lasted for two months. She has never seen any improvement with it.
 
I have a job and I am not married, I have things that have to get done, I fear this may happen to me.
 
If I don't take my medication, is there some sort of herbal or dietary method I can try?
 
Again, any help you can give, I will appreciate, thanks.

Lynnwood
Forum Moderator


Date Joined May 2005
Total Posts : 5407
   Posted 5/5/2011 9:57 AM (GMT -6)   
My ankle pain was from the inflammation that Lupus produces randomly where ever it wants. Steroid treatment, prednisone in my case, is what is generally used to keep inflammation down to a low roar.

Methotrexate (or MTX) is different than the Medrol I was thinking you were being prescribed.

1) Most doctors use Plaquenil first and long-term, it is a disease inhibitor.
2) Then Prednisone or Medrol or another corticosteroid is added to reduce inflammation.
3) If there are other symptoms or if a mild to mid-level dose of c.steroid doesn't mange the inflammation, pain, and other indications of a flare, then the 3rd level of treatment is one of these 3, often tried in this order: Imuran, Cellcept, MTX. Some doctors prefer to use a different order - these meds are trial and error, what works on one patient may or may not work on another. These are used while continuing Plaquenil & steroids.

Please make sure to discuss your sisters reaction to MTX with the Dr before taking it, it might make more sense to start with a different medication where their is not a known family reaction.

As for signing up for a lifetime of pain and suffering -- a disease isn't a choice, it is just something that happens. This is not your fault, nothing you could prevent or predict.

Herbal & dietary methods are types of medication -- but if you decide to try something, please make sure your Drs know. These things impact how your medications work and may be counter-active to something the Dr is trying to achieve. For instance, things to "boost your immune system" should be avoided - Lupus is an over-active immune system, and we take meds to lower it's function so it doesn't attack us -- boosting the system would only make it over-active again.
Lynnwood, Lupus & Sjogren's Moderator
DIAGNOSING-LUPUS & LUPUS-RESOURCES
"Life is far too important to be taken seriously" - Oscar Wilde
New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, April 17, 2014 12:54 AM (GMT -6)
There are a total of 2,103,213 posts in 233,762 threads.
View Active Threads


Who's Online
This forum has 148990 registered members. Please welcome our newest member, Gaiamoon.
244 Guest(s), 8 Registered Member(s) are currently online.  Details
Dew*Bee, Yodykat, stacestar, Roxie60, Scaredy Cat, gingernut, maldugs, Sunny13


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest  Follow HealingWell.com on YouTube
Advertisement
Advertisement

©1996-2014 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer